Cape Town Workshop Program

Politics of Religious Freedom in Southern Africa

[Cape Town Program PDF]

Academic Workshop
University of Cape Town
February 5-6, 2014

Sponsored by:
A.W. Mellon Foundation
Henry R. Luce Foundation, Politics of Religious Freedom project

WORKSHOP PROGRAM

Institute for Humanities in Africa (HUMA)
Seminar Room, 4th floor
Humanities Building
University Avenue, Upper Campus
University of Cape Town
http://huma.co.za/

Wednesday, February 5

08.30 – 09.00        Coffee, tea and pastries will be served at the HUMA seminar room

09.00 – 10.15        WELCOME AND INTRODUCTION: THE JEW’S FREE SCHOOL CASE

– Peter Danchin
– Louis Blond

10.30 – 11.15        PANEL I: Public Prayer, Sacrifice, and Possession: Adjudicating the Sacred in the United States, South Africa, and Brazil   (10-15 minutes each)

– David Chidester
– Paul C. Johnson
– Winnifred Fallers Sullivan

11.15 – 12.00        COMMENTS and DISCUSSION (45 minutes)

Commentator and discussion moderated by Francis B. Nyamnjoh

12.00 – 13.00        LUNCH (HUMA Seminar Room)

13.00 – 13.45        PANEL II: THE POLITICS OF SECULARISM (10-15 minutes each)

– Natasha Erlank
– Elizabeth Shakman Hurd
– Annie Leatt

13.45 – 14.30        COMMENTS and DISCUSSION (45 minutes)

Commentator and discussion moderated by Annette Seegers

14.45 – 16.00        PANEL III: SHARIA AND CUSTOMARY LAW IN THE MODERN SECULAR STATE (10-15 minutes each)

– Waheeda Amien
– Shaykh Seraj Hendricks (Invited)
– Sibusiso Masondo
– Ada Ordor
– Fatima Seedat

16.00 – 17.00        COMMENTS and DISCUSSION (45 minutes)

Commentator and discussion moderated by Sa’diyya Shaikh

20.00 – 23.00        DINNER – Café Paradiso. Location: 110 Kloof Street, Cape Town

Thursday, February 6

08.30 – 09.00        Coffee, tea and pastries will be served at the HUMA seminar room

09.00 – 09.45        PANEL IV: PHILOSOPHY OF THE RIGHT TO RELIGIOUS FREEDOM (10-15 minutes each)

– Laurence Bloom
– George Hull
– Thaddeus Metz

09.45 – 10.30        COMMENTS and DISCUSSION (45 minutes)

Commentator and discussion moderated by Louis Blond

10.45 – 11.30        PANEL V: JURISPRUDENCE OF RELIGIOUS FREEDOM

– Thomas W. Bennett
– Jonathan Klaaren
– Fatima Osman

11.30 – 12.15        COMMENTS and DISCUSSION (45 minutes)

Commentator and discussion moderated by Danwood Chirwa

12.15 – 13.00        CONCLUDING DISCUSSION

Moderated by Peter Danchin

13.00 – 14.30        LUNCH – Rhodes Memorial Restaurant and Tea Garden

Organizers

Dr. Louis Blond, Senior Lecturer, Jewish Thought and European Philosophy, UCT

Peter G. Danchin, Professor of Law, University of Maryland; A. W. Mellon Visiting Professor, UCT

Go To:
About the Cape Town Workshop
Cape Town Participants
Cape Town Workshop Memos <password required>